Fosamax Linked to Easily Breaking Bones

March 27, 2008

Send to a friend

* Required fields

  or  Cancel

 Fosamax Linked to Easily Breaking Bones
The long-term safety of bisphosphonates for the treatment of osteoporosis has been questioned. Two case series have suggested a link between prolonged bisphosphonate therapy and atypical fractures. In one series, a small number of patients sustained low-energy nonvertebral fractures while receiving long-term alendronate therapy; three were fractures of the femoral shaft.1 Bone biopsies in these patients showed evidence of severely suppressed bone turnover and fracture healing that was delayed or absent. In the other series, low-energy subtrochanteric fractures were found in nine women who had been receiving long-term alendronate therapy.2 Theoretically, bisphosphonates suppress bone turnover and thus might be associated with accumulated microdamage in bone. To our knowledge, no study has demonstrated microdamage accumulation in patients treated with bisphosphonates, and data from studies in animals remain difficult to interpret because supranormal doses of bisphosphonates are used. Nevertheless, the possibility that bisphosphonates alter bone strength with prolonged use appears to exist.

We identified 15 postmenopausal women who had been receiving alendronate for a mean (±SD) of 5.4±2.7 years and who presented with atypical low-energy fractures, defined as fractures occurring in a fall from a standing height or less. All patients sustained subtrochanteric or proximal diaphyseal fractures. Bisphosphonate use was observed in 37% of all patients presenting with low-energy subtrochanteric or diaphyseal fractures. Fractures of the subtrochanteric or diaphyseal regions are relatively rare in postmenopausal women, representing 6% of all osteoporotic hip fractures in our patient population (unpublished data).

Search thousands of health news articles!